Discussions that mention remeron

Pain Management board


Hey Kissa, Although Morphine and Hydrocodone are in different classes, Hydro, oxycodone and Hydromorphone, the synthetics are considered pro drugs and have more of an uplifting effect, this is caused by the histamine response opiates cause. Hyistamine release is also what causes itching.

Although Morphine generaly does cause more drowsiness, that side effect does go away after a few days or weeks. Morphine also causes a histamine release that can prevent sleep and morphine breaks down into two metabolites, the M3g and the M6g, The M6g is responsable for most of the anelgesic effect but can also cause restless leg or jerking and twitching as you try to fall asleep.

There is an answer for the morphine twitch, The anti-parkinsons meds can be used, , I believe it was Niacin that I tried when on morphine and eventually after trying Miripex and Requip "parkinsons meds" we settleed on Klonopin which works well for restless leg and the twitching some opiates can cause.

Some meds are better for headaches too, and some not so good. Morphine increases inner cranial pressure and can cause headaches as a side effect which is not a good thing if your problem is headaches.

The Darvecet, that worked well is in the same class as meth only 100 times weaker than meth mg to mg. But it has some NMDA blocking ability which could explain why it worked better.

There are several drugs in clinical trials where they have added a drug like dextromathorphan which is a strong NMDA blocker and they have mixed it with morphine , called Morphidex to add the NMDA blocking ability to Morphine that it doesn't have on it's own.

Often patients are instructed to take dextromathorphan, yup the cough medicine, to increase the effectiveness of opiates and give them NMDA blocking ability.

But I have no doubt specifc classes of drugs do work better on specific types of pain. You also have the human factor where everyone responds differently, But with the morphine your testing, every bit of literature I have read about morphine speaks of the initial drowsiness and suggest the patient tries to ride it out untill it passes. It's a shame when a drug isn't given a fair chance through proper titration or waiting for side effects to pass.

Some folks overcome adverse side effects more quickly than others so 2 weeks is a fair amount of time to see if you tolerate it, It doesn't mean this present dose is going to be your final dose. It may need adjusting to really ease your pain.

The charts are helpful but Just because you got relief at an equal amount acording to the chart of another drug doesn't gaurentee the same level of relief. You may need considerably more morphine although Hydro and morphine are reletively equal in strength. No docs gets the right dose out of a book or off the top of his head. They usually start low, especaially if it's a drug you have never taken and then work their way up untill you find suitable relief or side effects that won't demnish.

On the other hand, some docs routinely swap meds to allow the metabolites to clear and you can hop back and forth from one med to the other every 6 months and attempt to control tolerance using a different drug. Using one med for your base, a long acting and a different med for break through pain means more receptors will be covered and in this case 1+1 may equal 3 by mixing or combining opiates. Using the same BT med as your base med, IMO just increases your tolerance to that specific med used all the time. Where rotating BT meds may allow you to stabalize longer on a base LA med.

I hope the morphine works, Give it a chance for the drowsiness to wear off and your sleep paterns to return to normal. There are meds that can be used to help, but honestly, the fewer meds the better.

Rather than not increasing an opiate and throwing adjunct meds like Clonidine, Neurontin or the anti seizures, Zanaflex and anti-depressants, I would prefer to take the right amount of opiates and forget about the meds that really don't work, and have additional side effects to deal with. It also greatly adds to the monthly expense.

I will and have tried all the adjunct meds but if they have no impact I won't continue to take them simply because the doc won't bend on an increase and thinks the shotgun aproach, blast you with all kinds of meds rather than enough opiate to manage your pain is something he or she feels more comy with.

My first doc had the shotgun aproach and had me on som many meds , not enough opiates to the pont I was still taking 2400 mgs of Ibuphrofin a day and 400o mgs of APAP a day. Along with antiseizure, antidepressants, sleeping meds, and two types of muscle relaxers, Soma and Zanaflex. All those other drugs would wack me hardeer than any opiate she prescribed but she was more than willing to increase anything but the opiate.

I had to switch docs because my first doc stopped taking my insurance. The first thing my new doc did was increase the opiates which allowed me to stop taking Remeron,. Neurontin, Zanaflex, Ambien ,Tylenol and Ibuphrofin.

It's just a matter of phylosophy of the doc. Use all the adjunct meds to keep the opiate dose down or do away with the adjunct meds that don't helkp and simply increase the opiates.

I feelt much better without all the other mess in my system and my new group of docs had no problem increassing my dose to one that was effective without all the other junk that was supposed to help.

If the sleeping at night thing continues, there is nothing wrong with treating that side effect if the pain med works well. If the med doesn't work well, then they can add everything under the sun and it may not make a difference. There are also docs that won't treat the side effects, they will switch you if you complain of nausea, which is common and easily controlled with meds. Due to an easily controllable side effect docs will switch meds before giving them a fair shot, and that's a huge shame. I see it more with the 24 hour meds like Kadian and Avinza, I jus don't think they have a true understanding of the24 hor meds. A 20 mg Avinza does not sustain 20 mgs in your system as if you have taken 0 mgs every 4 hours. A 20 mg Avinza only contains 20 mgs of morphine and that gets spread so thinover 24 hours I don't know why they make such a low strength other than for children..
I have seen folks that didn't get relief from 20mgs so the doc switches them to a different med rather than doing a proper titration.

MSContin releases half it's contents at about the 1.2 hour mark and then the other half around the 6 hour mark VS hydrocodone that starts releasing at about 40 minutes and has reached peak effect by 1.5 hours. LA drugs have a slower onset and slower peak than imediate release meds like Hydro products or any short acting med that has a faster onset and faster elimination.

LA meds have designed release systems to release X amount at specific times. to maintain a longer and more constant serum level. The idea is that it's easier to keep pain in check than to bring a high level down. A short acting med taken every 6 hours would allow you pain to wind up so high by the 6th hour , you would need twice as much to bring it back down. So maintaining a constant level helps prevent pain from spirraling out of control

Sometimes it takes changing docs or seeing several PM docs throver the course of tim to find what works best. In 11 years I've seen a dozen PM docs and only the last 2 would even consider using opiates to treat pain.

If you don't mind, How much Hydro were you taking daily and what dose of MSContin are you on, mgs and frequency. MSContin really needs to be dosed every 8 hours. Purdue actually allows it in their full prescribing info, where they are rock solid on twice a day dosing with OxyContin.

Good luck and drowsiness and sleeplessness are pretty common at the beginning until you become acommadated to the new drug. Morphne is also more constipating so you should be taking some type of maint med to keep things soft and moving. Even if it's only every other day. The softeners work better because you can become dependent on the stimulants to keep things moving. But constipation is definitely treatable and manageable in most cases. Good luck, Dave